Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 71, NWS Burlington, VT

April 2, 1998Franklin County, Vermont

NWS Burlington, VT issued this flash flood warning at Apr 2, 1998, 3:28 AM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1998, 3:28 AM EST (08:28 UTC)
Expired
Apr 2, 1998, 3:30 PM EST
In force
12 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Franklin County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 1998-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 1998-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 020830
FFWBTV
NYC019-033-089-VTC017-015-019-023-005-009-007-011-021-001-022030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EST THU APR 2 1998
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTH NEW YORK
 
   ...CLINTON COUNTY...FRANKLIN COUNTY...ST. LAWRENCE COUNTY
 
IN EAST CENTRAL VERMONT
 
   ...ORANGE COUNTY
 
IN NORTH CENTRAL VERMONT
 
   ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY
 
IN NORTHEAST VERMONT
 
   ...CALEDONIA COUNTY...ESSEX COUNTY
 
IN NORTHWEST VERMONT
 
   ...CHITTENDEN COUNTY...FRANKLIN COUNTY
 
IN SOUTHWEST VERMONT
 
   ...RUTLAND COUNTY
 
IN WEST CENTRAL VERMONT
 
   ...ADDISON COUNTY
 
MANY RIVERS ACROSS NORTHERN NEW YORK AND VERMONT REMAIN ABOVE FLOOD
STAGE EARLY THIS MORNING. MOST HAVE STABILIZED OR BEGUN A SLIGHT
RECESSION. HOWEVER...ADDITIONAL RAINFALL FROM SHOWERS AND A FEW
THUNDERSTORMS TODAY AND TONIGHT MAY REVERSE THIS TREND.
 
SOME OF THE WORST FLOODING TODAY IS EXPECTED ALONG THE PASSUMPSIC...
THIS INCLUDES THE ST JOHNSBURY AREA AND ROUTE 5.
 
SERIOUS FLOODING WILL CONTINUE ALONG THE CHAZY AND SARANAC RIVERS OF
CLINTON COUNTY. THE SALMON RIVER OF FRANKLIN COUNTY NEW YORK AND THE
RAQUETTE RIVER OF ST LAWRENCE COUNTY WILL ALSO REMAIN ABOVE BANKFULL.
THE OSWEGATCHIE RIVER WAS ALSO AT FLOOD STAGE EARLY THIS MORNING AND
WILL REMAIN THERE TODAY.
 
THE OTTER CREEK OF RUTLAND COUNTY AND THE BLACK RIVER OF ORLEANS COUNTY
WILL REMAIN ABOVE BANKFULL AS WILL THE MISSISQUOI OF FRANKLIN COUNTY
VERMONT.
 
THE LAMOILLE AND WINOOSKI RIVERS ARE BOTH VERY NEAR OR JUST OVER
BANKFULL EARLY THIS MORNING...BUT ARE EXPECTED TO BEGIN A SLOW RECESSION
LATER TODAY.
 
DIGIORGI
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:00 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 2, 2:00 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 AM EST THU APR 2 1998

NEXT BATCH OF SHOWERS ACROSS WESTERN NEW YORK IN ASSOCIATION WITH
UPPER LOW. FOG IS SETTLING IN ACROSS AREA.

UPPER LOW AND SURFACE TROUGH TO MOVE ACROSS FORECAST AREA LATE
TODAY/TONIGHT. H5 TEMPERATURES TO -28. FAIRLY STEEP LAPSE RATES THIS
AFTERNOON AND EVENING. MAY BE SOME LOW TOPPED THUNDERSTORMS AND
PERHAPS SMALL HAIL.

FLOOD WATCHES REMAIN UP THROUGH THE DAY. MOST RIVERS FALLING OR HAVE
STABILIZED...BUT STILL IN FLOOD. RAIN TODAY MORE CONVECTIVE AND
SHOULD YIELD LOWER BASIN AVERAGES THAN ON WEDNESDAY. QPF THIS
FORECAST PERIOD SCATTERED 1/4 TO 3/4 OF AN INCH AND THIS SHOULD NOT
HAVE A SIGNIFICANT IMPACT ON RIVERS. I EXPECT THAT WORST OF FLOODING
HAS ALREADY OCCURRED...EXCEPT ALONG THE SHORES OF LAKE CHAMPLAIN.

UPPER LOW JUST EAST OF FORECAST AREA BY 06Z...BUT SURFACE TROUGH
SLOWLY PIVOTING THROUGH VERY LATE THURSDAY AND ON FRIDAY. SHOWERS
MAY BECOME SNOW SHOWERS IN HIGHER TERRAIN BY FRIDAY MORNING. COLD
AIR DEEPENS ON FRIDAY AND SO ANY SHOWERS IN HIGHER TERRAIN WILL BE
SNOW WITH RAIN OR SNOW SHOWERS ELSEWHERE.

FORECAST SUGGESTIONS...

TODAY...AREAS OF FOG EARLY THIS MORNING...OTHERWISE CLOUDS MIXING
WITH SOME SUNSHINE. BECOMING MOSTLY CLOUDY WITH SHOWERS AND A CHANCE
OF A THUNDERSTORM THIS AFTERNOON. HIGH 45 TO 50. SOUTHWEST WIND 5 TO
15 MPH.

TONIGHT...CLOUDY WITH SHOWERS. (SHOWERS MAY CHANGE TO SNOW SHOWERS
IN HIGHER TERRAIN LATE). LOW IN THE MID 30S (LOWER 30S HIGHER
TERRAIN). SOUTHWEST WIND BECOMING NORTH 5 TO 15 MPH (SOUTHWEST TO
WEST WIND 5 TO 15 MPH C AND S FA).

FRIDAY...MOSTLY CLOUDY WITH RAIN OR SNOW SHOWERS LIKELY (SNOW
SHOWERS HIGHER TERRAIN). HIGH 35 TO 40 (MID 30S HIGHER TERRAIN/40 TO
45 S VT).

DIGIORGI

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:28 AM ESTFlash Flood WarningBTVAddison, Caledonia, Chittenden, Lamoille, Orange, Washington12 hr
Apr 2, 3:28 AM ESTFlash Flood WarningBTVEssex, Orleans12 hr
Apr 2, 3:28 AM ESTFlash Flood WarningBTVRutland12 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.